Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Omaha, NE

June 12, 2004Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2004, 2:34 PM CDT for Seward County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 2:34 PM CDT (19:34 UTC)
Expired
Jun 12, 2004, 3:15 PM CDT
In force
41 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Seward County, NE

The radar

The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 121934
SVROAX
NEC159-122015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
234 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 315 PM CDT

* AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF SEWARD...OR ABOUT 21 MILES
  NORTHWEST OF LINCOLN...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...SEWARD...GARLAND... AND BEE.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 369 AND
388.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4103 9734 4070 9735 4070 9692 4105 9693

$$

NIETFELD/CZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:17 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 12, 2:17 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
217 PM CDT SAT JUN 12 2004

.DISCUSSION...
BRIEF DISCUSSION THIS AFTERNOON WITH SEVERE WEATHER ACROSS THE CWA.

ATMOSPHERE IS DESTABILIZING RAPIDLY...PARTICULARLY ACROSS SOUTHER
SECTIONS OF THE CWA. MSAS SBCAPES OVER NRN KS WERE OVER 4000
J/KG WITH LIS PUSHING -13. A CLUSTER OF STORMS HAVE BROKEN OUT OVER
THE CWA AND WAS PUSHING EAST/NORTHEAST. A STALLED FRONTAL BOUNDARY
FROM SRN MN INTO SERN NEB AND NRN KS IS THE DIVIDING LINE FOR AN
UNSTABLE AIR MASS. WEAK MLCINH AND FAVORABLE LSI VALUES INDICATE NO
SIGNIFICANT CAPPING PRESENT TO HAMPER STORM DEVELOPMENT. ALSO...
MOIST SOUTHERLY WINDS SOUTH OF THE FRONT HELPING TO ENHANCE
CURRENTLY ACTIVE STORMS.

SHORT TERM CONCERNS ARE FOR MORE STORMS THIS EVENING. LATEST SPC DAY
1 SHOWS SOUTHERN SECTIONS OF THE CWA IN THE MODERATE RISK. THE
MODELS ARE SHOWING A FEW EMBEDDED SHORT WAVES MOVING THRU THE FLOW
OF THE NORTH CENTRAL PLAINS BROAD TROF WHICH SHOULD HELP ENHANCE
ADDITIONAL ACTIVITY...ALBEIT MAINLY SOUTH WERE HIGH LEVEL OF
INSTABILITY AND MOISTURE REMAIN. THEREFORE WILL COVER SOUTHERN
SECTIONS...MAINLY SOUTH OF I-80...HEAVILY WITH POPS AND SMALL POPS
ELSEWHERE. FOR SUNDAY...THE UPPER LEVEL TROF AXIS MOVES EAST OF THE
AREA...TAKING PCPN CHANCES WITH IT. HOWEVER...WILL KEEP SOME SLGT
POPS IN PLACE OVER ERN SECTIONS OF THE CWA FOR ANY EXITING
ACTIVITY.

IN THE EXTENDED PERIODS...PCPN CHANCES RETURN MONDAY AND CONTINUE
THROUGH MONDAY NIGHT. THE ETA ADVERTISES LOW LEVEL QG-
FRONTOGENETIC FORCING OVER THE CWA AS DEEP LAYER OMEGA VALUES
INCREASE THRU THE AFTERNOON AND INTO THE OVERNIGHT HOURS. GOING POP
FCST SEEM REASONABLE AT THE MOMENT. FOR TUESDAY AND BEYOND...PCPN
CHANCES WILL BE DETERMINED BY LOW LEVEL BOUNDARY LOCATION.
CONFIDENT RATHER LOW GIVEN EXTENDED MODEL DIFFERENCES.

 &&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE
Hazardous weather outlook, Jun 12, 11:36 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 AM CDT SAT JUN 12 2004

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-122300-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-HARRISON IA-KNOX-
MADISON-MONONA IA-PIERCE-PLATTE-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
1136 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.
SEVERE STORMS ARE POSSIBLE EARLY THIS AFTERNOON INTO THIS EVENING
WITH HAIL AND DAMAGING WINDS THE MAIN HAZARD.

LOW PRESSURE OVER KANSAS AND A WARM FRONT IN SOUTHEAST NEBRASKA WILL
BRING WARM AND MOIST AIR BACK NORTH INTO EASTERN NEBRASKA AND
SOUTHWEST IOWA.  STRONG INSTABILITY AND AN UPPER LEVEL
DISTURBANCE MOVING INTO EASTERN NEBRASKA WILL HELP CAUSE THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY AND AGAIN
THURSDAY.  THE STRONGEST STORMS WILL LIKELY BE FROM LATE AFTERNOON
THROUGH LATE EVENING. SEVERE STORMS...AGAIN WITH LARGE HAIL AND
DAMAGING WINDS...WILL BE POSSIBLE BOTH LATE SUNDAY AND LATE MONDAY.
LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION
REGARDING THUNDERSTORM ACTIVITY LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED FROM THIS AFTERNOON
INTO LATE EVENING.

IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-122300-
BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
1136 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALL AFTERNOON AND
EVENING.  LARGE HAIL...DAMAGING WINDS ARE THE PRIMARY THREATS...BUT
ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAIN COULD ALSO ACCOMPANY THE
STRONGER STORMS.

VERY UNSTABLE CONDITIONS HAVE DEVELOPED AS WARM MOIST AIR MOVES
NORTH INTO THE REGION FROM KANSAS AND MISSOURI.  STRONG
THUNDERSTORMS HAVE DEVELOPED EARLY...AND STORMS ARE LIKELY TO
CONTINUE INTO THE EVENING.

DUE TO THE EARLY AND RAPID DEVELOPMENT OF THUNDERSTORMS...
A CONFERENCE CALL WILL NOT BE SCHEDULED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY AND AGAIN
THURSDAY.  THE STRONGEST STORMS WILL LIKELY BE FROM LATE AFTERNOON
THROUGH LATE EVENING. SEVERE STORMS...AGAIN WITH LARGE HAIL AND
DAMAGING WINDS...WILL BE POSSIBLE BOTH LATE SUNDAY AND LATE MONDAY.
LATER HAZARDOUS WEATHER OUTLOOKS WILL PROVIDE ADDITIONAL INFORMATION
REGARDING THUNDERSTORM ACTIVITY LATER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR IMMEDIATE ACTIVATION THIS
AFTERNOON AND EVENING.

POLLACK

In the hours before

Local storm report, Jun 12, 11:29 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1129 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             9 NE TOBIAS             40.51N 97.22W
06/12/2004  0.75 INCH        SALINE             NE   TRAINED SPOTTER

            8 MILES EAST OF MILIGAN

1115 AM     HAIL             3 S TOBIAS              40.38N 97.34W
06/12/2004  1.00 INCH        SALINE             NE   EMERGENCY MNGR

&&

JEK
Local storm report, Jun 12, 12:31 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1231 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1228 AM     TORNADO          5 W CEDAR BLUFFS        41.40N 96.71W
06/12/2004                   SAUNDERS           NE   FIRE DEPT/RESCUE

            HIGHWAY 77 AND COUNTY ROAD 10

&&

JEK
Local storm report, Jun 12, 1:53 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
153 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1108 AM     HAIL             2 SW CRETE              40.61N 96.99W
06/12/2004  0.75 INCH        SALINE             NE   EMERGENCY MNGR

1137 AM     HAIL             WESTERN                 40.39N 97.20W
06/12/2004  1.00 INCH        SALINE             NE   EMERGENCY MNGR

1234 PM     TSTM WND GST     VALLEY                  41.31N 96.35W
06/12/2004  60 MPH           DOUGLAS            NE   EMERGENCY MNGR

            LARGE TREE FLATTENED TRALER HOME.

1255 PM     TSTM WND GST     OMAHA                   41.26N 96.01W
06/12/2004  60 MPH           DOUGLAS            NE   EMERGENCY MNGR

            LARGE TREES AND POWER LINES DOWN.

0113 PM     HAIL             2 NW DOUGLAS            40.61N 96.42W
06/12/2004  0.75 INCH        OTOE               NE   TRAINED SPOTTER

0115 PM     HAIL             CORTLAND                40.51N 96.71W
06/12/2004  0.75 INCH        GAGE               NE   TRAINED SPOTTER

0123 PM     HAIL             DOUGLAS                 40.59N 96.39W
06/12/2004  0.88 INCH        OTOE               NE   FIRE DEPT/RESCUE

&&

TFL
Local storm report, Jun 12, 2:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
208 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             DUNBAR                  40.67N 96.03W
06/12/2004  1.00 INCH        OTOE               NE   EMERGENCY MNGR

&&

TFL
Local storm report, Jun 12, 2:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
229 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             ASHLAND                 41.04N 96.37W
06/12/2004  1.00 INCH        SAUNDERS           NE   LAW ENFORCEMENT

&&

TFL

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:54 AM CDTSevere Thunderstorm WarningOAXSaline51 min
Jun 12, 11:45 AM CDTSevere Thunderstorm WarningOAXSaline45 min
Jun 12, 12:13 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster47 min
Jun 12, 12:15 PM CDTSevere Thunderstorm WarningOAXSaunders30 min
Jun 12, 12:25 PM CDTTornado WarningOAXSaunders35 min
Jun 12, 12:34 PM CDTTornado WarningOAXDodge, Saunders, Washington56 min
Jun 12, 12:39 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy36 min
Jun 12, 12:49 PM CDTTornado WarningOAXGage41 min
Jun 12, 12:53 PM CDTSevere Thunderstorm WarningOAXJohnson, Otoe67 min
Jun 12, 12:59 PM CDTSevere Thunderstorm WarningOAXLancaster46 min
Jun 12, 1:14 PM CDTSevere Thunderstorm WarningOAXCass31 min
Jun 12, 2:18 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders42 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningOAXSaline43 min
Jun 12, 2:58 PM CDTSevere Thunderstorm WarningOAXSaunders47 min
Jun 12, 3:14 PM CDTSevere Thunderstorm WarningOAXDouglas31 min
Jun 12, 3:15 PM CDTSevere Thunderstorm WarningOAXSaline45 min
Jun 12, 3:17 PM CDTFlash Flood WarningOAXSaline6 hr
Jun 12, 3:19 PM CDTTornado WarningOAXSaline41 min
Jun 12, 3:44 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders31 min
Jun 12, 3:58 PM CDTTornado WarningOAXSaline62 min
Jun 12, 3:59 PM CDTSevere Thunderstorm WarningOAXButler31 min
Jun 12, 4:01 PM CDTSevere Thunderstorm WarningOAXSarpy29 min
Jun 12, 4:05 PM CDTSevere Thunderstorm WarningOAXAntelope25 min
Jun 12, 4:13 PM CDTFlash Flood WarningOAXDouglas6 hr
Jun 12, 4:14 PM CDTSevere Thunderstorm WarningOAXDouglas31 min
Jun 12, 4:20 PM CDTSevere Thunderstorm WarningOAXAntelope40 min
Jun 12, 4:22 PM CDTSevere Thunderstorm WarningOAXBoone38 min
Jun 12, 4:29 PM CDTSevere Thunderstorm WarningOAXSarpy31 min
Jun 12, 4:32 PM CDTTornado WarningOAXLancaster58 min
Jun 12, 4:33 PM CDTFlash Flood WarningOAXSarpy6 hr
Jun 12, 4:59 PM CDTTornado WarningOAXSaline46 min
Jun 12, 5:10 PM CDTSevere Thunderstorm WarningOAXBoone35 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningOAXOtoe40 min
Jun 12, 5:25 PM CDTFlash Flood WarningOAXLancaster4 hr
Jun 12, 5:30 PM CDTTornado WarningOAXLancaster45 min
Jun 12, 5:46 PM CDTSevere Thunderstorm WarningOAXSaline44 min
Jun 12, 5:49 PM CDTSevere Thunderstorm WarningOAXGage56 min
Jun 12, 5:58 PM CDTSevere Thunderstorm WarningOAXCass, Otoe47 min
Jun 12, 6:17 PM CDTFlash Flood WarningOAXGage3 hr
Jun 12, 6:34 PM CDTSevere Thunderstorm WarningOAXJohnson, Pawnee56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.